When you experience pain, you might reach for aspirin or ibuprofen without much thought, but new studies have shown risks you should be aware of.
Many popular pain relievers, including those bought over-the-counter, carry risks to your hearing that you’ll want to weigh when considering using them. Surprisingly, younger men may be at higher risk.
Pain Killers And Hearing Loss – What The Studies Say
A comprehensive, 30-year collaborative study was carried out among researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 individuals ages 40 to 74, to fill out a biyearly survey that included numerous health and lifestyle questions.
Researchers were not sure what to expect because the questionnaire was very broad. After analyzing the data, they were surprised to find a solid link between hearing loss and over-the-counter pain relievers.
They also came to a more surprising realization. Men younger than 50 were nearly twice as likely to have hearing loss if they frequently used acetaminophen. Individuals who regularly used aspirin had a 50% chance of suffering from hearing loss. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).
It was also striking that taking low doses regularly seemed to be more detrimental to their hearing than taking higher doses occasionally.
It’s significant to mention this connection, but it doesn’t definitively show whether the pain relievers actually caused the hearing loss. More studies are required to prove causation. But these findings are compelling enough that we ought to reconsider how we’re utilizing pain relievers.
Current Theories About The Connection Between Pain Relievers And Hearing Loss
Researchers have several plausible theories as to why pain relievers might cause hearing impairment.
When you experience pain, your nerves communicate this feeling to the brain. Blood flow to a particular nerve is obstructed by over-the-counter pain relievers. This disrupts nerve signals that usually communicate with the brain, so you feel less pain.
There might also be a reduction of blood flow to the inner ear according to scientists. Lowered blood flow means less nutrients and oxygen. When the flow is decreased for extended time periods, cells end up malnourished and die.
Acetaminophen, which showed the most substantial link, could also minimize the production of a particular protein that helps protect the inner ear from loud noises.
Is There Anything That Can be Done?
Perhaps the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This verifies that hearing loss doesn’t just affect the elderly. The steps you take when you’re younger can help preserve your hearing as you age.
While it’s significant to note that using these pain relievers can have some negative repercussions, that doesn’t mean you need to entirely stop using them. Take pain relievers as prescribed and reduce how often you take them if possible.
If you can discover alternative solutions you should consider them as a first option. You should also minimize the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. These practices have been shown to naturally lessen inflammation and pain while improving blood flow.
And finally, make an appointment with us for a hearing examination. Keep in mind, you’re never too young to have your hearing tested. The best time to start speaking with us about preventing further hearing loss is when you under 50.